Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 130, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 2022, 6:34 PM CDT for Ness County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2022, 6:34 PM CDT (23:34 UTC)
- Expired
- Jun 14, 2022, 7:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Ness County, KS
The radar
The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 6:33 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -874 J/kg
- Mixed-layer LCL
- 2678 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:40 PM CDT, 54 minutes earlier.
Area forecast discussion, Jun 14, 5:40 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 540 PM CDT Tue Jun 14 2022 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Wednesday) Issued at 341 PM CDT Tue Jun 14 2022 A significant mid-latitude cyclone continued to occlude and lift north from the Northern Rockies into southern Alberta and Saskatchewan this afternoon. This large scale system pushed a polar front south last night, reaching west central and southwest Kansas this morning before stalling out. Radar data and surface observations at 20Z showed the front extending from just west of Liberal through about Cimarron northeast to near La Crosse. Over the past hour, KDDC 88D data showed the fine-line tied to the front beginning to lift slightly north with perhaps a very slight mesolow circulation developing not far east of Garden City. This evening, we will be monitoring the front and the convergence along it, as it may be enough of a lifting mechanism to support surface-based thunderstorm development. Any thunderstorms would most likely be isolated to widely scattered in nature given the warm mid level temperatures in place and lack of appreciable thermal gradients from 850 to 500mb to support deeper tropospheric ascent and instability. Later tonight after sunset, a formidable low level jet will develop and the speed convergence tied to this will be rather strong, support elevated thunderstorm activity along the frontal zone around 5000 feet AGL or so, which by mid-late evening will continue to push north toward the Nebraska border. Not surprising, this is where pretty much all the models show the best convective signal after 03Z or so tonight. Thus, POPs will remain fairly low and confined to our northern/northeastern CWA. The polar front will gain another push south late tonight into Wednesday, most likely reaching far south central Kansas by mid afternoon Wednesday. Again, the front may become the focus for surface-based convection, but a lot of the latest models now suggest the front may not convect at all this far west (meaning our southeastern counties of the Red Hills region), so we have run with the latest NBM POPs of less than 15 for late afternoon/evening, thus no mention of thunderstorms across these areas. Tomorrow afternoon should be a decent, but brief, relief from the heat on northerly surface winds with afternoon temperatures mostly in the mid to upper 80s (the exception being around the Red Hills were lower to mid 90s are still likely). .LONG TERM...(Wednesday night through Tuesday) Issued at 341 PM CDT Tue Jun 14 2022 The key synoptic scale meteorological feature much of the Long Term period will be an expanding ridge of high pressure in the mid-upper troposphere, and this will result in more 100-degree heat along with mostly dry conditions. Persistence will be a pretty good forecast method from Friday through at least Monday of next week with afternoon temperatures right around 100 degrees (give or take a couple degrees) and south winds of 20 to 30 mph each day. An upper level trough out west will approach the Rockies but start to weaken and lift northeast across the Northern High Plains early next week given the prevailing upper level high across the southeastern third of the CONUS. The upper level high may finally break down enough by mid next week (toward the end of this forecast period) to allow at least a weak front to approach Kansas and increase our thunderstorm chances again. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 532 PM CDT Tue Jun 14 2022 VFR conditions will persist through the entirety of the period for all TAF sites. A stationary boundary sits across the northern parts of the CWA keeping light 10kt winds at HYS and GCK. Further south, the gradient is stronger giving way to 25kt gusts out of the south. A few cumulus clouds have developed from HYS to DDC but any storm development looks to be capped staying well north of the CWA near the Nebraska state line. By early morning, the aforementioned frontal boundary will start pushing south through GCK and HYS by 10Z, and DDC and LBL by 12Z. North to northwest winds will soon gust to 25kts shortly after lasting through the end of the period with some high clouds in its wake. No other weather elements are expected at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 89 67 101 / 10 0 10 0 GCK 64 89 65 100 / 10 0 10 0 EHA 65 91 67 98 / 0 0 10 0 LBL 71 93 69 100 / 0 0 10 0 HYS 66 84 64 100 / 20 10 20 10 P28 75 95 72 100 / 0 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Lowe
Hazardous weather outlook, Jun 14, 2:42 AM CDT, 15 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 242 AM CDT Tue Jun 14 2022 KSZ030-031-043>046-061>066-074>081-084>090-150745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 242 AM CDT Tue Jun 14 2022 /142 AM MDT Tue Jun 14 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- A marginal risk for severe weather will be in place for Wednesday evening mainly for areas east of Dodge City. If storms can break the cap and develop there will be a hail and wind threat. Days 2-7 Hazards ---------------- * Wednesday - Fire weather: Elevated risk * Thursday - Fire weather: Elevated risk * Friday - Fire weather: Elevated risk * Saturday - Excessive cold: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Excessive cold: Elevated risk - Non thunderstorm wind: Limited risk * Monday - Excessive cold: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
In the hours before
Special weather statement, Jun 14, 6:16 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
616 PM CDT Tue Jun 14 2022
KSZ030-031-045-046-064-142345-
Hodgeman KS-Rush KS-Trego KS-Ellis KS-Ness KS-
616 PM CDT Tue Jun 14 2022
...A strong thunderstorm will impact portions of eastern Ness, north
central Hodgeman, southeastern Trego, Rush and Ellis Counties through
645 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Ness City, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bazine around 630 PM CDT.
Other locations in the path of this storm include McCracken,
Alexander, Hargrave and Nekoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
LAT...LON 3857 9903 3835 9954 3835 9958 3833 9959
3819 9989 3842 10007 3914 9915 3913 9904
TIME...MOT...LOC 2316Z 240DEG 48KT 3835 9990
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
LOWEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 6:16 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush | 29 min |
| Jun 14, 6:29 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.